[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Thursday, 11 March, 2004, 11:55 GMT
Warning on antidepressant doses
Seroxat
Experts say higher doses are no more effective
Experts have warned doctors not to start patients on high doses of the antidepressant Seroxat.

The Committee on Safety of Medicines says patients should initially be given a dose of 20mg a day.

But it revealed that last year 17,000 people were given higher doses, which could increase the risk of side effects such as insomnia and nausea.

There have also been claims Seroxat is addictive and can increase the risk of violent behaviour in some patients.

On no account should medication be stopped suddenly as this can cause side effects
Professor Gordon Duff, CSM
Guidance for doctors already states that adults taking Seroxat, a Selective Serotonin Reuptake Inhibitors (SSRIs) should be started on a dose of 20mg.

But the CSM said it decided it was necessary to issue a reminder after the scale of prescribing at higher doses became clear.

It said there was no evidence that giving patients with depression a higher dose made the treatment more effective.

The CSM warned doctors should resist the temptation to rapidly increase the dose if the drug does not seem to be working, as this could increase the risk of side effects.

The CSM said people who were already on a higher dose should have their treatment reviewed at their next appointment.

But it warned patients should not stop their treatment suddenly, and should consult their doctor about how to reduce their dose gradually.

The reminder is part of the CSM's expert review on all SSRIs.

'Safe dosage'

The CSM's chairman Professor Gordon Duff, said: "The CSM has issued this important reminder following a reanalysis of the available data and new evidence showing the extent to which new patients have been started on higher than the recommended dose.

"Patients who are concerned should consult their doctor. On no account should medication be stopped suddenly as this can cause side effects."

Health Minister, Lord Warner said: "It's important to ensure that health professionals are reminded to follow the recommended safe dosage for patients receiving Seroxat for the first time so that patient safety is not compromised.

"The decision to issue this reminder was taken following a thorough review by the CSM of the available evidence, and will help to make sure that doctors and patients are able to choose the right treatment."

The guidance will be issued to doctors by the Chief Medical Officer.


SEE ALSO:
'I couldn't stop taking Seroxat'
10 Jun 03  |  Health


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East | South Asia
UK | Business | Entertainment | Science/Nature | Technology | Health
Have Your Say | In Pictures | Week at a Glance | Country Profiles | In Depth | Programmes
Americas Africa Europe Middle East South Asia Asia Pacific